×
Newsmax TV & Webwww.newsmax.comFREE - In Google Play
VIEW
×
Newsmax TV & Webwww.newsmax.comFREE - On the App Store
VIEW
Tags: fda | tiktok | chicken | nyquil | challenge | benadryl

FDA: Don't Cook Chicken in NyQuil, Latest TikTok Challenge

Magnifying glass, FDA
(Dreamstime)

Wednesday, 21 September 2022 08:33 AM EDT

Misusing over-the-counter medications can have dangerous consequences, but recent social media trends encouraging this could be downright deadly for gullible teens, the U.S. Food and Drug Administration warned Thursday.

One concerning trend has been a challenge that encouraged people to cook chicken in NyQuil or other over-the-counter cough and cold medicines. It's not appetizing, of course, and it can be very unsafe, the FDA warned.

Boiling the medication can make it more concentrated and change its properties. Even if the person cooking the chicken wasn't planning to eat the poultry, breathing in the vapors from the cooked medicine could cause high levels of drugs to enter the person's body and might also trigger lung damage, the agency said.

"Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it," the FDA said in its warning.

The FDA also noted an earlier TikTok challenge that encouraged people to take large doses of diphenhydramine, an allergy medication sometimes sold under the name Benadryl. The suggestion was that it could induce hallucinations.

Instead, teens trying the challenge ended up in the emergency room and some even died, the FDA said.

These social media video challenges are often aimed at adolescents, so parents can help protect their kids by locking up any medications — over-the-counter or prescription — to prevent an accidental overdose.

Parents can also talk with their kids about the dangers of misusing drugs and how social media trends can lead to real, sometimes irreversible, damage. It will be important to let kids know that not just prescription drugs, but also over-the-counter medications, can cause overdoses.

Parents who believe their teen has taken too much medication and is hallucinating, can't be awakened, has had or is having a seizure, has trouble breathing, has collapsed or is showing other signs of drug misuse, should call 911. They can also contact poison control at 1-800-222-1222.

Report any adverse events involving medications to the FDA's MedWatch Safety Information and Adverse Event Reporting Program. Adverse events can also be reported online or by mail. To mail or fax it, call 1-800-332-1088 to request a reporting form sent to you in the mail, then complete and return to the address on the form or submit it by fax to 1-800-FDA-0178.

© HealthDay


Health-News
Misusing over-the-counter medications can have dangerous consequences, but recent social media trends encouraging this could be downright deadly for gullible teens, the U.S. Food and Drug Administration warned Thursday. One concerning trend has been a challenge that...
fda, tiktok, chicken, nyquil, challenge, benadryl
379
2022-33-21
Wednesday, 21 September 2022 08:33 AM
Newsmax Media, Inc.

Sign up for Newsmax’s Daily Newsletter

Receive breaking news and original analysis - sent right to your inbox.

(Optional for Local News)
Privacy: We never share your email address.
Join the Newsmax Community
Read and Post Comments
Please review Community Guidelines before posting a comment.
 
Find Your Condition
Get Newsmax Text Alerts
TOP

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved
NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved